What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 5, 10:41 AM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 5, 10:41 AM CST, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1141 AM CDT Wed Jul 5 2017
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Today and Tonight)
Issued at 243 AM CDT Wed Jul 5 2017
A retreating ridge centered over the Bahamas and amplifying mean
ridge over the Intermountain West will gradually transition to mean
trough pattern over the eastern CONUS. This will mean a continued wet
pattern for the TN Valley over the coming days--including the
potential for more flash flooding.
After scattered storms moved across portions of north Alabama and
southern middle Tennessee late this evening, dewpoint depressions are
near 0. With little cloud cover noted outside of debris cloud cover
from those storms and high cirrus over western TN, anticipating areas
of fog to develop over the next 5-6 hours. Did lower the probability
for storms over the coming hours as the mesoscale environment is
still unstable relative to elevated parcels. However, the primary
lifting mechanism is currently more momentum driven from the LLJ.
Meanwhile, a slow moving cutoff mid-level low moving across the Mid
MS River Valley will be opening as a wave and becoming sheared as a
ridge centered northeast of the Bahamas forces this trough northeast
over the coming days. As this gradual transition to a shortwave
trough continues today, a few mesoscale undulations on the eastern
flank of this region may move across the TN Valley bringing scattered
thunderstorms within the prevailing maritime tropical airmass.
Instability parameters indicate modest instability of between
1000-2000 J/kg and a saturated profile especially aloft. This will
likely lead to warm cloud processes and efficient rainfall production
with any storms that develop. So, the same impacts with any of the
storms that have prevailed over the past few days will be present
again today with any storms that develop: flash flooding and gusty
winds up to 40 MPH. In conjunction with this, temperatures may be
challenging to forecast in between these storms and kept them close
to normal today.
As the shortwave transitions to an elongated longwave trough by
Wednesday night, storm coverage may increase to the west over MS/TN
and slowly encroach over portions of the TN Valley tonight. Though
challenging to time the arrival of this activity, did tailor the POPs
to reflect a NW to SE gradient.
.SHORT TERM...(Thursday through Friday night)
Issued at 243 AM CDT Wed Jul 5 2017
By Thursday, the sheared trough will have caused the development of
showers and storms over north MS/central TN/NW AL. These multi-cell
clusters will likely be moving across the TN Vally on Thursday
morning into the afternoon with an unstable airmass remaining in
place throughout the day. One difference for Thursday's environment
is the presence of more dry air in the low-levels, at least if the
model soundings are to be believed. Even then, PWATs are forecast to
be around 1.8-2.0 inches with a nearly moist adiabatic profile.
Enough daytime heating may occur to cause strong to possibly severe
convective downdrafts and once again very heavy rainfall. With the
amount of rainfall that has already occurred over the past 7 days, a
Flash Flood Watch may be needed on Thursday as the predicted amount
of rainfall may cause additional flooding.
A frontal boundary trailing behind the trough will be the focus for
additional storms on Thursday evening into Thursday night. Then,
lingering showers/storms should move off to the southeast on Friday
morning into the afternoon with little in the way of cooler weather
with this frontal passage expected. One limiting factor in this
forecast is if the ridge centered over the Bahamas builds a little
further west or does not retreat eastward as quickly, this will
result in more storms on Friday. Did leave isolated storms in the
forecast for Friday night given some uncertainty on how far south the
frontal boundary stalls.
.LONG TERM...(Saturday through Tuesday)
Issued at 243 AM CDT Wed Jul 5 2017
The TN Valley will remain on the western periphery of an upper level
trough at the start of the long term period, with a weak cold front
stretched from the New England coast, southwestward through TN. This
front is expected to slowly sag southward through the day on
Saturday, interacting with the moist and unstable airmass in place
across the forecast area. Scattered showers and thunderstorms will be
possible through the day, though coverage may be slightly higher
than currently forecast. However, given some model discrepancies and
a lower confidence on the front making it through the area, will cap
the precip chances at 50 percent. The front will all but dissipate as
it moves through the area, with precip chances coming to an end
Saturday evening. Temperatures during the day will be dependent on
if/when rain occurs at any given location, so kept close to the
blended guidance with temperatures just below our normal values.
A break in precip chances will occur on Sunday, as drier air filters
into the region. PW values are forecast to drop below 1 inch during
the day, which is roughly in the 10th percentile for this time of
year. Although the TN Valley will remain in a more favorable upper
flow pattern to support diurnally driven convection, due to the low
available moisture, have no rain chances in for Sunday. Under mostly
clear skies, highs will warm into the upper 80s and lows will fall
into the upper 60s. Winds will shift back to the south on Sunday as
high pressure builds over the Gulf of Mexico. Rain chances will begin
to slowly creep up on Monday, as moisture begins to filter into the
area. Meanwhile, northwest flow aloft will persist through the end of
the extended forecast period. The moisture return may not be quick
enough to see much rain during the day on Monday. PW values are
forecast to climb above 1 inch, but still remain below our
climatological norms. But due to the increase in moisture, and the
potential for disturbances to aid in diurnally driven convection,
isolated thunderstorms are possible. Better chances for showers and
thunderstorms will come on Tuesday with more moisture in place and
the northwest flow aloft. Temperatures on Monday and Tuesday will
remain just below normal for early July, but a slow warming trend
will begin with the return of southerly flow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1137 AM CDT Wed Jul 5 2017
Active and unsettled pattern will persist across the Tennessee Valley
through the end of the work week. In the near term, scattered
thunderstorms will persist across the area through early evening and
have included a window of thunder at both sites through early
afternoon based on radar trends. Also maintained VCTS through late
afternoon to account for potential redevelopment though most of the
time both KMSL and KHSV should see VFR conditions. Given the recent
rainfall and clearing expected overnight have introduced a period of
MVFR fog (vsbys) toward Thursday. The daytime period on Thursday may
be a repeat of today with perhaps a higher areal coverage of storms.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...SL.77
SHORT TERM...SL.77
LONG TERM...73
AVIATION...15
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 5, 12:51 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
151 PM CDT Wed Jul 5 2017
ALZ001>010-016-TNZ076-096-097-061000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
151 PM CDT Wed Jul 5 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Scattered thunderstorms will continue across the area through the
evening hours. A few strong to marginally severe storms are likely
with the primary threats being wind gusts to around 50 to 60 mph and
frequent cloud to ground lightning. Given the recent rainfall across
the area, a few instances of flash flooding are possible. Some
storms may linger into the overnight hours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered to numerous showers and thunderstorms are expected again
on Thursday ahead of a weak front. A few stronger storms may produce
gusty winds to around 50 mph and heavy rainfall leading to isolated
instances of flash flooding.
Isolated to scattered thunderstorms will continue on Friday, as the
front washes out to our south. A slightly stronger front will move
into the region on Saturday, with scattered thunderstorms possible
once again. A few storms may become strong, with gusty winds and
heavy rainfall the main threats.
Isolated thunderstorms will remain in the forecast Sunday through
Tuesday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Local storm report, Jul 5, 12:25 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
125 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM LIGHTNING 2 WSW CHEROKEE 34.74N 88.00W
07/05/2017 COLBERT AL EMERGENCY MNGR
HOME STRUCK BY LIGHTNING WITH SUBSTANTIAL
DAMAGE REPORTED.
&&
CBDSpecial weather statement, Jul 5, 12:30 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
130 PM CDT WED JUL 5 2017
ALZ003-004-051900-
Lawrence AL-Franklin AL-
130 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 200 PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Phil Campbell, or 10 miles north of Haleyville, moving
northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Moulton, Phil Campbell, Mt Hope, Wren, Landersville, Hatton, Newburg,
Bankhead National Forest and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3464 8735 3438 8720 3430 8750 3431 8781
TIME...MOT...LOC 1829Z 241DEG 23KT 3439 8759
AMP
Special weather statement, Jul 5, 12:34 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
134 PM CDT WED JUL 5 2017
ALZ009-010-051915-
De Kalb AL-Jackson AL-
134 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JACKSON AND NORTHEASTERN
DEKALB COUNTIES UNTIL 215 PM CDT...
At 134 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stevenson to near Hollywood to near
Section. Movement was east at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Scottsboro, Rainsville, Bridgeport, Henagar, Stevenson, Sylvania,
Hollywood, Powell, Section and Ider.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3451 8573 3455 8615 3472 8604 3493 8599
3499 8583 3498 8561 3474 8556
TIME...MOT...LOC 1834Z 249DEG 20KT 3485 8590 3470 8592 3459 8606
AMPSpecial weather statement, Jul 5, 12:39 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
139 PM CDT WED JUL 5 2017
ALZ001-004-005-051930-
Lawrence AL-Lauderdale AL-Limestone AL-
139 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
NORTHERN LIMESTONE AND NORTH CENTRAL LAWRENCE COUNTIES UNTIL 230 PM
CDT...
At 138 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Lester to near Anderson to near Killen,
moving northeast at 25 mph.
Winds of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Athens, Rogersville, Ardmore, Killen, Lexington, Elkmont, Anderson,
Lester, Good Springs and Cartwright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3499 8678 3489 8678 3471 8738 3475 8743
3476 8742 3478 8743 3480 8743 3481 8749
3486 8754 3500 8724
TIME...MOT...LOC 1838Z 236DEG 32KT 3496 8705
AMPSpecial weather statement, Jul 5, 12:43 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
143 PM CDT WED JUL 5 2017
ALZ006-TNZ076-096-051915-
Madison AL-Moore TN-Lincoln TN-
143 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...MOORE AND
LINCOLN COUNTIES UNTIL 215 PM CDT...
At 142 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Ardmore, or 12 miles southwest of Fayetteville, moving
northeast at 25 mph. An additional cluster of strong thunderstorms
was located near Elkton, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fayetteville, Lynchburg, Meridianville, Moores Mill, Hazel Green,
Ardmore, Petersburg, Tims Ford Lake, Lincoln and Hurdlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3535 8654 3536 8649 3532 8645 3532 8642
3535 8640 3524 8628 3522 8632 3521 8629
3520 8631 3517 8630 3514 8632 3489 8654
3495 8678 3499 8678 3499 8684 3526 8683
3525 8675 3531 8668 3533 8660 3537 8659
TIME...MOT...LOC 1842Z 221DEG 24KT 3501 8670
AMPSpecial weather statement, Jul 5, 12:54 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
154 PM CDT WED JUL 5 2017
ALZ008-009-051930-
Marshall AL-Jackson AL-
154 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 230 PM CDT...
At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grant, or 9 miles northeast of Guntersville, moving northeast at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Scottsboro, Grant, Section, Langston and Lake Guntersville St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3449 8599 3447 8603 3447 8606 3443 8611
3442 8611 3440 8618 3451 8626 3465 8603
3453 8593
TIME...MOT...LOC 1854Z 242DEG 15KT 3446 8618
AMPNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714301, 714302, 714304, 714305, 714306, 714307, 714308, 714309, 714310, 714311, 714312, 714313, 714315.